Annals of Probability

On the structure of general mean-variance hedging strategies

Aleš Černý and Jan Kallsen

Full-text: Open access


We provide a new characterization of mean-variance hedging strategies in a general semimartingale market. The key point is the introduction of a new probability measure P which turns the dynamic asset allocation problem into a myopic one. The minimal martingale measure relative to P coincides with the variance-optimal martingale measure relative to the original probability measure P.

Article information

Ann. Probab., Volume 35, Number 4 (2007), 1479-1531.

First available in Project Euclid: 8 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 91B28 60H05: Stochastic integrals 60G48: Generalizations of martingales 93E20: Optimal stochastic control

Mean-variance hedging opportunity process opportunity-neutral measure incomplete markets


Černý, Aleš; Kallsen, Jan. On the structure of general mean-variance hedging strategies. Ann. Probab. 35 (2007), no. 4, 1479--1531. doi:10.1214/009117906000000872.

Export citation


  • Albert, A. (1972). Regression and the Moore–Penrose Pseudoinverse. Academic Press, New York.
  • Arai, T. (2004). Minimal martingale measures for jump diffusion processes. J. Appl. Probab. 41 263–270.
  • Arai, T. (2005). An extension of mean-variance hedging to the discontinuous case. Finance Stoch. 9 129–139.
  • Benth, F., Di Nunno, G., Løkka, A., Øksendal, B. and Proske, F. (2003). Explicit representation of the minimal variance portfolio in markets driven by Lévy processes. Math. Finance 13 55–72.
  • Biagini, F. and Guasoni, P. (2002). Mean-variance hedging with random volatility jumps. Stochastic Anal. Appl. 20 471–494.
  • Biagini, F., Guasoni, P. and Pratelli, M. (2000). Mean-variance hedging for stochastic volatility models. Math. Finance 10 109–123.
  • Bobrovnytska, O. and Schweizer, M. (2004). Mean-variance hedging and stochastic control: Beyond the Brownian setting. IEEE Trans. Automat. Control 49 396–408.
  • Černý, A. (2004). Dynamic programming and mean-variance hedging in discrete time. Appl. Math. Finance 11 1–25.
  • Černý, A. (2005). Optimal continuous-time hedging with leptokurtic returns. Math. Finance. To appear.
  • Černý, A. and Kallsen, J. (2006). A counterexample concerning the variance-optimal martingale measure. Math. Finance. To appear. Available at
  • Černý, A. and Kallsen, J. (2006). Mean-variance hedging and optimal investment in Heston's model with correlation. SSRN working paper. Available at
  • Choulli, T., Krawczyk, L. and Stricker, C. (1998). $\mathscr{E}$-martingales and their applications in mathematical finance. Ann. Probab. 26 853–876.
  • Delbaen, F., Monat, P., Schachermayer, W., Schweizer, M. and Stricker, C. (1997). Weighted norm inequalities and hedging in incomplete markets. Finance and Stochastics 1 181–227.
  • Delbaen, F. and Schachermayer, W. (1995). The existence of absolutely continuous local martingale measures. Ann. Appl. Probab. 5 926–945.
  • Delbaen, F. and Schachermayer, W. (1996). Attainable claims with $p$'th moments. Ann. Inst. H. Poincaré Probab. Statist. 32 743–763.
  • Delbaen, F. and Schachermayer, W. (1996). The variance-optimal martingale measure for continuous processes. Bernoulli 2 81–105.
  • Di Nunno, G. (2002). Stochastic integral representation, stochastic derivatives and minimal variance hedging. Stochastics Stochastics Rep. 73 181–198.
  • Föllmer, H. and Schweizer, M. (1991). Hedging of contingent claims under incomplete information. In Applied Stochastic Analysis (M. H. A. Davis and R. J. Elliott, eds.) 389–414. Gordon and Breach, London.
  • Föllmer, H. and Sondermann, D. (1986). Hedging of nonredundant contingent claims. In Contributions to Mathematical Economics 205–223. North-Holland, Amsterdam.
  • Gourieroux, C., Laurent, J. and Pham, H. (1998). Mean-variance hedging and numéraire. Math. Finance 8 179–200.
  • Grandits, P. and Rheinländer, T. (2002). On the minimal entropy martingale measure. Ann. Probab. 30 1003–1038.
  • Hipp, C. (1993). Hedging general claims. In Proceedings of the 3rd AFIR Colloquium, Rome 2 603–613.
  • Hipp, C. and Taksar, M. (2005). Hedging in incomplete markets and optimal control. To appear.
  • Hobson, D. (2004). Stochastic volatility models, correlation, and the $q$-optimal martingale measure. Math. Finance 14 537–556.
  • Hou, C. and Karatzas, I. (2004). Least-squares approximation of random variables by stochastic integrals. In Stochastic Analysis and Related Topics in Kyoto 141–166. Math. Soc. Japan, Tokyo.
  • Hubalek, F., Krawczyk, L. and Kallsen, J. (2006). Variance-optimal hedging for processes with stationary independent increments. Ann. Appl. Probab. 16 853–885.
  • Jacod, J. (1979). Calcul Stochastique et Problèmes de Martingales, Springer, Berlin.
  • Jacod, J. and Shiryaev, A. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Springer, Berlin.
  • Kallsen, J. (2004). $\sigma$-localization and $\sigma$-martingales. Theory Probab. Appl. 48 152–163.
  • Laurent, J. and Pham, H. (1999). Dynamic programming and mean-variance hedging. Finance Stoch. 3 83–110.
  • Leitner, J. (2001). Mean-variance efficiency and intertemporal price for risk. Technical Report 00/35, Center of Finance and Econometrics, Univ. Konstanz.
  • Lim, A. (2004). Quadratic hedging and mean-variance portfolio selection with random parameters in an incomplete market. Math. Oper. Res. 29 132–161.
  • Lim, A. (2005). Mean-variance hedging when there are jumps. SIAM J. Control Optim. 44 1893–1922.
  • Mania, M. and Tevzadze, R. (2000). A semimartingale Bellman equation and the variance-optimal martingale measure. Georgian Math. J. 7 765–792.
  • Mania, M. and Tevzadze, R. (2003). Backward stochastic PDE and imperfect hedging. Int. J. Theor. Appl. Finance 6 663–692.
  • Mania, M. and Tevzadze, R. (2003). A semimartingale backward equation and the variance-optimal martingale measure under general information flow. SIAM J. Control Optim. 42 1703–1726.
  • Monat, P. and Stricker, C. (1995). Föllmer–Schweizer decomposition and mean-variance hedging for general claims. Ann. Probab. 23 605–628.
  • Pham, H. (2000). On quadratic hedging in continuous time. Math. Methods Oper. Res. 51 315–339.
  • Protter, P. (2004). Stochastic Integration and Differential Equations, 2nd ed. Springer, Berlin.
  • Rheinländer, T. and Schweizer, M. (1997). On $L^2$-projections on a space of stochastic integrals. Ann. Probab. 25 1810–1831.
  • Schweizer, M. (1991). Option hedging for semimartingales. Stochastic Process. Appl. 37 339–363.
  • Schweizer, M. (1994). Approximating random variables by stochastic integrals. Ann. Probab. 22 1536–1575.
  • Schweizer, M. (1995). On the minimal martingale measure and the Föllmer–Schweizer decomposition. Stochastic Anal. Appl. 13 573–599.
  • Schweizer, M. (1996). Approximation pricing and the variance-optimal martingale measure. Ann. Probab. 24 206–236.
  • Schweizer, M. (2001). A guided tour through quadratic hedging approaches. In Option Pricing, Interest Rates and Risk Management (E. Jouini, J. Cvitanic, and M. Musiela, eds.) 538–574. Cambridge Univ. Press.
  • Sekine, J. (2004). On the computation of $L^2$-hedging strategy with stochastic volatility. Unpublished manuscript.
  • Stricker, C. (1990). Arbitrage et lois de martingale. Ann. Inst. H. Poincaré Probab. Statist. 26 451–460.
  • Xia, J. and Yan, J. (2006). Markowitz's portfolio optimization in an incomplete market. Math. Finance 16 203–216.